Nebraska, 2003

Flash Flooding in Nebraska, June 22, 2003

June 22, 2003 · NWS LBF · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 21, 2:15 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 2:15 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SAT JUN 21 2003

...FORECAST CHALLENGE WITH THIS CYCLE IS ALONG WHICH OF A NUMBER OF
BOUNDARIES THUNDERSTORMS WILL DEVELOP...

...18Z SYNOPSIS...
     AT THE SURFACE A FRONT WAS STRETCHED ACROSS CENTRAL CANADA
THROUGH A LOW IN CENTRAL SASKATCHEWAN. A TROUGH EXTENDED FROM THAT
CENTER ACROSS THE WESTERN DAKOTAS AND WESTERN NEBRASKA. THE DRY
LINE WAS INDICATED THROUGH THE EASTERN PLAINS OF WYOMING...COLORADO
AND NEW MEXICO. THE AXIS OF THE PLAINS THETA-E RIDGE IN THE
BOUNDARY LAYER RUNS FROM JUST EAST OF AINSWORTH TO BROKEN BOW. THE
GOES DPI SHOWS MOS FAVORABLE LIFTED INDICES AND TPW EAST OF A MRR-
OGA LINE, BUT STRONG CONVECTION IS ALREADY FIRING IN THE SOUTHERN
PANHANDLE AS INDICATED BY GOES VISIBLE IMAGERY AND THE RADAR
MOSAIC. IN THE UPPER LEVELS THE 6.7U IMAGERY DISPLAYED A BAROCLINIC
AREA ACROSS MONTANA AND WYOMING COMING OUT OF A MATURE CYCLONE.

...MODELS...
     THE ETA SHOWS FAIRLY DECENT CONTINUITY BETWEEN RUNS THROUGH
MONDAY AFTERNOON AND EVENING. THIS MORNINGS GFS IS SIMILAR TO THE
ETA THROUGH TUESDAY EVENING, SO MY CONFIDENCE IS HIGH IN THE ETA
SOLUTION AND THE GFS FOR SUNDAY THROUGH TUESDAY.

...FORECAST THROUGH TUESDAY...
     INSTABILITY THIS AFTERNOON WOULD FAVOR THUNDERSTORM DEVELOPMENT
IN CENTRAL AND EASTERN NEBRASKA LATER TONIGHT. WITH THE WATCH IN
EFFECT UNTIL 02Z. WITH STRONG CONVECTION DEVELOPING ALREADY ALONG
THE WESTERN TROUGH, ILL INCORPORATE SCATTERED THUNDERSTORMS
PROGRESSIVELY WEST TO EAST THIS EVENING. EXCEPT FOR THE EXTREME
SOUTHWEST, THUNDERSTORMS MAY BE EXPECTED EACH DAY THROUGH TUESDAY.
THE ETA KEEPS VERY UNSTABLE CONDITIONS OVER ALL BUT THE WEST AND
EXTREME SOUTHWEST.
     TEMPERATURES SUNDAY AND MONDAY SHOW A WARMING TREND WITH THE 24
HOUR TRENDS OF +1 NORTHWEST TO +8 SOUTHEAST SUNDAY AND +2F NORTH TO
+8F SOUTH MONDAY. THAT APPEARS TO BE REFLECTED FAIRLY WELL IN THE ETA
MOS.

...EXTENDED FORECAST WEDNESDAY THROUGH SATURDAY...
     GFS SHOWS SOMEWHAT ERRATIC RUN-TO-RUN PATTERN. YESTERDAYS ECMWF
IS SIMILAR TO LAST NIGHTS GFS, BUT THIS MORNINGS GFS APPEARS TO BE
SPEEDING UP THE PROGRESS OF SYSTEMS MOVING ACROSS THE WEST. THOUGH MY
CONFIDENCE IS NOT REAL HIGH IN THE EXTENDED FORECAST, I HAVE USED
GRIDS FROM LAST NIGHTS GFS MOS WITH SOME ADJUSTMENTS TO BLEND WITH
OTHER OFFICES.
     BEING MORE PROGRESSIVE, THIS MORNINGS GFS IS IS COOLER THAN
LAST NIGHTS BY ABOUT 5C FOR WEDNESDAY. LAST NIGHTS MEDIUM RANGE GFS
IS COOLER THAN THE PREVIOUS MEDIUM RANGE BY 2C THURSDAY AND 4C FRIDAY
AND SATURDAY.

.LBF...NONE.

SPRINGER
Hazardous weather outlook, Jun 21, 3:26 PM CST, 9 hours 34 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-211645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A SEVERE WEATHER OUTBREAK IS EXPECTED TONIGHT...WITH THUNDERSTORMS
DEVELOPING OVER THE EASTERN NEBRASKA PANHANDLE AND SPREADING EAST
OVERNIGHT. A HIGHLY UNSTABLE ATMOSPHERE IS IN PLACE ACROSS THE
ENTIRE OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO
PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE
TORNADOES DURING THEIR LIFE CYCLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...AREAS EAST OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE
WEATHER SUNDAY AFTERNOON AND EVENING AS ANOTHER DISTURBANCE MOVES
THROUGH THE REGION.  THE ATMOSPHERE WILL ONCE AGAIN BECOME VERY
UNSTABLE EAST OF HIGHWAY 83 DURING THE AFTERNOON.  THE EXTREME
INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW LONG LIVED
SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES DURING THEIR
LIFE CYCLE.

MONDAY...ALL OF THE OUTLOOK AREA WILL REMAIN AT RISK FOR SEVERE
WEATHER IN THE AFTERNOON AND THROUGHOUT MOST OF THE NIGHT AS ANOTHER
UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.  THE  ATMOSPHERE
WILL BECOME VERY UNSTABLE AND WINDS ALOFT WILL BE STRONG. THE
EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW
LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES
DURING THEIR LIFE CYCLE.

TUESDAY THROUGH FRIDAY...THUNDERSTORMS ARE POSSIBLE EACH DAY.
ORGANIZED SEVERE WEATHER OUTBREAKS SEEM UNLIKELY BUT CONDITIONS WILL
BE MONITORED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT...SUNDAY AFTERNOON AND
EVENING AND ON MONDAY.

POWER

In the hours before

Special weather statement, Jun 21, 7:19 PM CST, 5 hours 41 minutes before
NEZ004>010-022>029-035>038-056-057-059-094-220150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT SAT JUN 21 2003

...SEVERE THUNDERSTORM WATCH NUMBER 555 CANCELLED AND REPLACED
WITH SEVERE THUNDERSTORM WATCH NUMBER 558...

THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT (8 PM MDT)
FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA HAS BEEN
CANCELLED. A NEW THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
NORTH CENTRAL NEBRASKA UNTIL 2 AM CDT (1 AM MDT) FOR THE FOLLOWING
COUNTIES...CHERRY...GRANT...HOOKER...THOMAS...KEYA PAHA...BROWN...
ROCK...BLAINE...LOUP...BOYD...HOLT...GARFIELD AND WHEELER.

CLB
Local storm report, Jun 21, 8:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0937 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    22 WNW SPRINGVIEW         NE   60 MPH WIND GUST
06/21/03   KEYA PAHA                      PEA SIZED HAIL

JC
Local storm report, Jun 21, 10:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1132 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    AINSWORTH                 NE   58 MPH WIND GUST
06/21/03   BROWN

JWS
Local storm report, Jun 21, 11:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1238 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    AINSWORTH                 NE   WIND DAMAGE
06/22/03   BROWN                          LARGE TREE BLOWN DOWN IN
                                          THE CITY

JWS
Special weather statement, Jun 22, 12:56 AM CST, 4 minutes before
NEZ005>010-023>029-094-220725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 AM CDT SUN JUN 22 2003

...SEVERE THUNDERSTORM WATCH NUMBER 558 WILL BE ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT (1 AM MDT)
FOR CHERRY...GRANT...HOOKER...THOMAS...KEYA PAHA...BROWN...ROCK...
BLAINE...LOUP...BOYD...HOLT...GARFIELD...AND WHEELER COUNTIES WILL
BE ALLOWED TO EXPIRE. SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND
NORTH OF HIGHWAY 20...FROM CODY TO ONEILL...WILL CONTINUE THROUGH
SUNRISE. AT THIS TIME NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED.

CLB

The radar

The North Platte radar (KLNX), 125 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Keya Paha

When
June 22, 1:00 AM CST to 3:00 AM CST
Where
Keya Paha County, West Portion
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Two paved county roads, Norden Road and Old Melch Road, south and southwest of Norden, respectively, were washed out.

Flash Flood, Cherry

When
June 22, 1:10 AM CST to 3:00 AM CST
Where
Cherry County, Valentine
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Numerous streets were under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363510, 5363509.